Join 3,414 readers in helping fund MetaFilter (Hide)


I feel like a crying vampire mole.
November 10, 2012 9:30 AM   Subscribe

Weepy and photophobic. What is going on?

Hi all,

For the last 4 days I have been experiencing a strange phenomenon and it is causing me distress. On Wednesday, approximately 2 hours after I ingested my medication (400mg Wellbutrin 300mg lithium carb, and I also take 300mg at 6pm and 150mg at bed) I began to feel off. This quickly progressed into a strange state where I randomly starting to cry periodically without cause, feeling achy and nauseated, and light sensitive to the point where I had to hide under a cave of blankets and even typing this is painful and I am wearing sunglasses. Since Wednesday morning, this state has been pretty much constant. I didn't go to school Wednesday(day off) Thursday and Friday.

To see if it was the lithium, I did not take my 150mg and morning 300mg dose, but I am still like this. Friends have come over on Wednesday and Thursday to take me out and get me out of the house but I continue to display these symptoms and they show no signs of abating. I am not feeling depressed and not stressed out.

I have been on Wellbutrin 400mg for longer than 8 weeks and never had this problem, and was doing very well on Wellbutrin 400mg and 1mg Abilify but we had to discontinue the Abilify due to TD.

I called my psychiatrist on Friday but never got a call back. I cannot get any work done like this, I'm pretty much incapacitated. As soon as I'm done typing this I'm going back in my blanket cave with sunglasses on.

What the hell could be going on and what should I do? I know you're not a doctor/my doctor but I'm clueless.
posted by lettuchi to Health & Fitness (10 answers total) 1 user marked this as a favorite
 
Try calling the pharmacy.
posted by LobsterMitten at 9:36 AM on November 10, 2012 [3 favorites]


Could be panic attack or migrane. If you're really freaking out and can't wait for your psychiatrist to call back, try your GP or a walk-in urgent care center.
posted by availablelight at 9:50 AM on November 10, 2012


Could very well be a migraine, but I think low-level seizure is a possibility too:
Bupropion [Wellbutrin] lowers seizure threshold, and its potential to cause seizures has been widely publicized. However, at the recommended dose the risk of seizures is comparable to that observed for other antidepressants.[8]
I think you should stop the Wellbutrin and get to some kind of doctor without delay.
posted by jamjam at 10:11 AM on November 10, 2012


Migraine sounds likeliest. Psychiatric meds can be factors (both for good and for evil) in migraines. The photophobia is classic migraine, as is the nausea. And the weirdness.

What to do this weekend: keep taking your regular meds and your regular caffeine intake, and get as much rest as possible. Stay away from light and screens. Listen to the radio, or get a friend to download a bunch of podcasts. Avoid: walnuts, aged hard cheeses, blue cheese, cured meats, pickled herring, aged red wine with lots of tannins/structure, cask-conditioned ale (sigh). Don't take more painkillers than you need in order to rest (analgesic rebound effect).

In the future: ask your doctor for a prescription for Maxalt or a similar drug that you can take as soon as symptoms first appear, when it's most effective. Check with your psychiatrist to make sure it won't interact with other meds. If this doesn't turn out to be a one-time blip, you might also consider a daily low dose of tricyclic antidepressant, e.g. 25 mg amitriptyline: it's subtherapeutic for depression, but prophylactic for migraine.

Sorry about this. Good luck.
posted by feral_goldfish at 10:24 AM on November 10, 2012


Seizure disorder can also cause flashback-like episodes, by the way:
The symptoms of simple epileptic seizures can be mistaken for psychiatric symptoms such as panic attacks or flashbacks.

To date, the specific causes of flashbacks have not yet been confirmed. Several studies have proposed various potential factors. Gunasekaran et al., 2009, indicate there may be a link between food deprivation and stress on the occurrence of flashbacks.[18] Neurologists suggest temporal lobe seizures may also have some relation.[16]
Complex partial seizure disorder (CPSD) is often mistaken for other psychiatric illnesses, including bipolar:
Psychosis commonly occurs as a direct result of complex partial seizure disorder (CPSD). This organic mental disorder is indeed "complex" and is easily and frequently misdiagnosed as a variety of functional disorders, including schizophrenia, schizoaffective disorder, bipolar illness, psychotic depression, and, at best, "atypical psychosis." However, this important clinical syndrome has several clinical features that suggest its presence and which often permit it to be distinguished from other forms of psychosis. Furthermore, this disorder can be successfully treated with limbic anticonvulsants, with or without neuroleptics and/or lithium, but it is generally refractory to neuroleptic medications alone.
posted by jamjam at 10:40 AM on November 10, 2012


1. Call the pharmacist.
2. Leave another message for your psychiatrist; explain that it's urgent but you're not sure if it requires emergency care, and ask that he call you back. Make sure you leave all your phone numbers in your message.
3. If your symptoms worsen, or if you begin to have other symptoms, go to the ER. If you have the kind of insurance where they have a line to call if you're considering the ER, call that number, and if they tell you to go to the ER, go.
4. Don't let the internet diagnose this. It's been going on for days now. It's not going to go away on its own; you need medical attention.
posted by brina at 11:01 AM on November 10, 2012


Certain drugs and supplements can cause photophobia. Primrose oil (supplement) and levaquin (antibiotic) come to mind. Have you started any other drugs or supplements or made changes to your diet?
posted by Michele in California at 11:05 AM on November 10, 2012


While the current suggested diagnoses are probably on the money, your symptoms sound remarkably like what I experience at the onset of an iritis. If you have eye pain and either eye doesn't dilate evenly (ask a friend to help you determine this), get to an ophthalmologist/the ER immediately. If you have an iritis, it can be treated pretty easily, but the longer you wait, the more difficult it will be.

Again, odds are this is something else entirely and related to drugs (drug changes are always a first suspect) but if you rule that out OR are experiencing eye pain and difficulty dilating, please don't wait.
posted by immlass at 11:55 AM on November 10, 2012 [1 favorite]


Seconding/thirding calling the pharmacist AND calling the psychiatrist again. Tell them you can't work, it's urgent, and you need a callback. Be sure to give your name and number clearly at the beginning.

Calling on Friday, your message may have gotten lost in the pile of messages, accidentally deleted, etc.

I don't want to speculate about whether it's just a migraine or whatever.

Good luck!
posted by wintersweet at 4:06 PM on November 10, 2012 [1 favorite]


I'm sorry you're dealing with this. I had similar symptoms on a 300mg daily dose of Wellbutrin - severe migraines with light sensitivity, in some cases so bad I had to go to the ER. I had been taking the Wellbutrin and doing fine for several months, so I did not connect the two at the time.

Later I found that Wellbutrin could still be effective for me in a lower dose (100mg), but even then prolonged use gave me headaches (though not as severe) and intense emotional bursts. I would suspect the Wellbutrin based on my experience - I really hope you can find the right solution for you.
posted by FuzzyVerde at 6:24 PM on November 10, 2012


« Older Is there any qualitative diffe...   |  What is causing the strangest ... Newer »
This thread is closed to new comments.